New York, 2018

Flash Flooding and Flood in New York, August 8, 2018

August 8, 2018 · NWS BGM · 5 events in 2 counties and zones

Persistent tropical-like moisture remained across the northeastern United States. An upper level disturbance moved through the region, triggering heavy rain producing thunderstorms during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$430,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Persistent tropical-like moisture remained across the northeastern United States. An upper level disturbance moved through the region, triggering heavy rain producing thunderstorms during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 8, 2:30 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 8, 2:30 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
330 PM EDT Wed Aug 8 2018

.SYNOPSIS...
A warm and humid airmass will combine with an upper level
disturbance and produce another round of showers and
thunderstorms into this evening. The showers and thunderstorms
could contain heavy downpours. Seasonable temperatures and less
humid air will follow this system through Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
330 PM Update...
Numerous showers and scattered thunderstorms continue to
develop across much of the area late this afternoon. Moderate
amounts of instability (MLCAPE 1000-1500 J/KG, LIs -3 to -5),
ample moisture (sfc dewpoints 69-74F, PWATS 1.8-2") are
combining with marginal deep layer shear around 30 kts to
produce a few stronger t'storms around the region. Storms are
also producing very heavy rainfall, with impressive rates,
locally up to 2"/hr. SPC continues to have much of our CWA under
a marginal risk for severe t'storms, mainly for a gusty wind
threat. A flash-flood watch is now in effect for all our NY
counties, except Sullivan, through midnight to cover the
potential hydro issues. Otherwise, expect mostly cloudy skies
with highs 75-83 in Central NY, and 82-87 across NE PA.

Showers and isolated thunderstorms move off to the east and
decrease in coverage by late evening. Overnight, just a few
isolated showers around, with patchy fog expected. Lows dip down
into the mid to upper 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
330 PM Update...

Other than some isolated morning showers over the eastern
portion of the area much of Thursday should be dry. Diurnally-
forced convection is depicted in the models in the Great Lakes
region, developing along the low level convergence of a weak
front and perhaps lake breezes. Moisture will be limited, and
there will not be much help for it aloft. Some of this upstream
convection will then attempt to carry into parts of Central New
York Thursday night, yet will have a tough time doing so since
it will be quite reliant on daytime instability.

The frontal zone will then press southeast Friday, with new diurnal
heating causing a few showers and thunderstorms from the Twin Tiers
southward. The 12z NAM seems to be an outlier, bring showers and
storms further north. Trended the forecast PoPs a bit south,
more in line with the latest GFS/ECMWF. Activity will tend to
diminish into Friday night with loss of heating, with the
periphery of surface high pressure also pressing in from the
north, bringing in drier air.

Upper level low is trending slower with the latest guidance,
therefore lowered PoPs across the area during the day Saturday.
It's now looking mainly dry across Central NY under partly
cloudy skies. Still left in slight chance to low end chance PoPs
for showers/t'storms across parts of NE PA and Sullivan County
NY as the southerly flow develops over this region...bringing
increase moisture.

Lows will be mainly 60-65 Thursday night followed by highs of upper
70s-lower 80s on Friday and Saturday. However, with models
trending more decidedly towards clearing/high pressure influence
Friday night, lows were adjusted down some more into the mid
50s-near 60 range from expected radiational cooling.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
330 PM Update...Upper level lows continues to trend a little
slower moving into our area during the extended period. Saturday
night now looks mostly dry, except a slight chance of showers
across NE PA. The latest operational guidance actually keeps
much of Sunday dry across our CWA, however, left in chance PoPs
to account for timing fluctuations and to lean closer to
ensemble consensus. On Monday, the upper low is progged to be
center over the eastern Ohio Valley region. The low become
neutral to even negatively tilted (as opposed to positively
tilted on Sunday). This will allow moisture to continue to
increase in a deep southerly flow. Continued with widespread
chance PoPs for showers/storms Monday afternoon, with a small
area of likely PoPs across the south/southwestern portion of our
area...closer to the low's circulation and deeper mid-level
moisture. Latest guidance is in excellent agreement that the
upper level low slowly drift east toward and over our area
Tuesday through Wednesday. Therefore, brought likely PoPs for
showers/storms to the Tuesday. With PWATS again surging to
around 1.8-1.9" will need to watch for possible heavy rainfall
again during this period. Temperatures remains rather steady
through the long term, with highs 76-83 and lows in the 60s each
day.

...Previous Discussion Below...

Models are in better big picture agreement, in allowing cut off
low initially digging into western Great Lakes- Midwest, to
open back up to a trough while getting absorbed/ejected into the
upper flow to move over our region. They still disagree on how
long it takes to do this. Regardless, a rather humid environment
is likely to materialize ahead of and along the trough which
will pick up some Gulf of Mexico moisture. Chances for showers
and thunderstorms will steadily increase over the weekend,
culminating in the greatest likelihood probably in the Monday-
Tuesday time period. This will need to be monitored for the
potential of locally heavy rainfall, but there are plenty of
days to sort the details out and of course the forecast could
still indeed change.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
18z update... Showers and thunderstorms will bring at least
occasional restrictions area-wide this afternoon and early
evening. Due to the moist, tropical nature of the air mass,
heavier showers/storms will likely drop visibilities into the
IFR-alternate required range.

After a brief period of mostly VFR later this evening,
developing stratus clouds/patchy fog overnight will bring
widespread IFR-fuel alternate restrictions.

Lower clouds should lift/scatter out later Thursday morning,
with VFR developing at that time.

Light surface winds (5 kt or less) through tonight, will turn
W-NW by midday Thursday at 8-10 kt.

Outlook...

Friday...Possible restrictions in showers/thunderstorms,
especially KELM, KBGM, and KAVP.

Saturday...Mainly VFR.

Sunday...Possible restrictions developing, as showers could move
back into the region.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until midnight EDT tonight for NYZ009-
     015>018-022>025-036-037-044>046-055>057.

&&

SYNOPSIS...MJM/RRM
NEAR TERM...MJM/RRM
SHORT TERM...MJM/MDP
LONG TERM...MJM/MDP
AVIATION...MLJ
Hazardous weather outlook, Aug 8, 2:36 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
336 PM EDT Wed Aug 8 2018

NYZ062-PAZ038>040-043-044-047-048-072-091945-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
336 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Evening and Tonight.

Showers and scattered thunderstorms will occur across the region
into the evening hours. Heavy rainfall is occurring in the showers
and thunderstorms which could lead to localized flooding. A few of
these thunderstorms could be also be severe with strong winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An upper level low pressure system is forecast to move through the
area early next week. As this system crosses the area showers and
thunderstorms may produce heavy rainfall. Be sure to check the latest
forecast updates on this potential.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ009-015>018-022>025-036-037-044>046-055>057-091945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
336 PM EDT Wed Aug 8 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Evening and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and scattered thunderstorms will occur across the region
into the evening hours. Heavy rainfall is occurring in the showers
and thunderstorms which could lead to localized flooding. A few of
these thunderstorms could be also be severe with strong winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An upper level low pressure system is forecast to move through the
area early next week. As this system crosses the area showers and
thunderstorms may produce heavy rainfall. Be sure to check the latest
forecast updates on this potential.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 8, 12:39 PM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
139 PM EDT WED AUG 8 2018

NYZ016-017-023-025-081830-
Southern Cayuga NY-Seneca NY-Schuyler NY-Tompkins NY-
139 PM EDT WED AUG 8 2018

...STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN SENECA...
NORTHEASTERN SCHUYLER...SOUTHERN CAYUGA AND TOMPKINS COUNTIES UNTIL
230 PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorms
near Townsendville, or 10 miles east of Dundee, moving east at 35
mph.

Brief gusty winds will be possible with these storms.

Locations impacted include...
Ithaca, Hector, Cayuga Heights, Lansing, Enfield, Groton, Covert,
Locke, Genoa and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4253 7690 4265 7689 4273 7627 4241 7626
      4242 7690 4246 7690 4247 7689 4248 7690
TIME...MOT...LOC 1737Z 264DEG 29KT 4257 7679

MLJ
Special weather statement, Aug 8, 1:41 PM EST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
241 PM EDT WED AUG 8 2018

NYZ025-044-045-055-056-081930-
Chenango NY-Cortland NY-Tioga NY-Broome NY-Tompkins NY-
241 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHERN
BROOME...CORTLAND...NORTHEASTERN TIOGA...SOUTHERN TOMPKINS AND
CHENANGO COUNTIES UNTIL 330 PM EDT...

At 240 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Truxton to near Virgil to near Besemer to
near Alpine. Movement was east at around 20 mph.

Brief gusty winds will be possible with these storms.

Locations impacted include...
Ithaca, Cortland, Norwich, Newfield, Danby, Caroline, Virgil, Dryden,
Plymouth and North Norwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4267 7533 4264 7532 4259 7533 4247 7551
      4237 7573 4227 7618 4231 7669 4237 7669
      4241 7655 4251 7633 4272 7602 4273 7530
TIME...MOT...LOC 1840Z 272DEG 24KT 4267 7601 4251 7624 4241 7646 4235
7672

MLJ
Special weather statement, Aug 8, 3:46 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
446 PM EDT WED AUG 8 2018

NYZ056-057-082145-
Broome NY-Delaware NY-
446 PM EDT WED AUG 8 2018

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL BROOME AND CENTRAL
DELAWARE COUNTIES UNTIL 545 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, or 7 miles north of Deposit, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Walton around 520 PM EDT.
  Colchester around 525 PM EDT.
  Downsville and Corbett around 535 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4217 7447 4202 7477 4208 7550 4220 7549
      4220 7542 4226 7541 4225 7450 4220 7453
TIME...MOT...LOC 2045Z 275DEG 23KT 4217 7543

MLJ
Local storm report, Aug 8, 4:50 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
550 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLOOD            KIRKWOOD                42.03N  75.78W
08/08/2018                   BROOME             NY   911 CALL CENTER

            WATER OVER THE ROADWAY ON ROUTE 11.

&&

HLC/CJH
Local storm report, Aug 8, 5:07 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
607 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HEAVY RAIN       CREST VIEW HEIGHTS      42.07N  76.12W
08/08/2018  M1.23 INCH       TIOGA              NY   COCORAHS

            45 MINUTE TOTAL.

&&

HLC/CJH
Local storm report, Aug 8, 6:08 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HEAVY RAIN       2 E ITHACA              42.44N  76.46W
08/08/2018  M1.62 INCH       TOMPKINS           NY   TRAINED SPOTTER

            HOURLY TOTAL

&&

HLC

The radar

The Binghamton radar (KBGM), 19 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flood, Broome

When
August 8, 6:31 PM EST to 11:00 PM EST
Where
Broome County, 1.12 mi W of Vestal Center to 2.21 mi N of Hawleyton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.033, -76.041

Several creeks along State Line Road were flooding rural areas and back roads.

Flash Flood, Broome

When
August 8, 6:32 PM EST to 11:00 PM EST
Where
Broome County, Kirkwood to 0.4 mi N of Kirkwood
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.030, -75.780

Several streets were flooded in Kirkwood and surrounding areas.

Flash Flood, Broome

When
August 8, 6:49 PM EST to 11:00 PM EST
Where
Broome County, Kirkwood to 0.05 mi ENE of Kirkwood Arpk Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
42.030, -75.780

Streams and creeks were out of their banks flooding Route 11 and surrounding areas.

Flash Flood, Delaware

When
August 8, 7:48 PM EST to 11:15 PM EST
Where
Delaware County, Hancock to 0.55 mi N of Hancock
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.950, -75.280

Severe street flooding was occurring in Hancock. Water was entering downtown businesses and other properties. Flash flooding was coming directly off the hillsides as sheet and debris flow. Streams were at bankful and in danger of flooding.

Flash Flood, Delaware

When
August 8, 9:36 PM EST to 11:16 PM EST
Where
Delaware County, 0.45 mi NNW of Hancock to 0.61 mi WSW of Hancock
Cause
Heavy Rain
Property damage
$300,000
Reported by
Fire Department/Rescue
Coordinates
41.956, -75.282

Devastating flash flooding occurred along E. Main Street with 18 inches of water over the road. Flooding entered a funeral home, clinic, many basements and at least one residence to the first floor. Nearly all roads in the village were closed, as well as major State Route 17 between Hancock and Deposit.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782277, 782269, 782265, 782273, 782276.